Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 501, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 18, 2002, 10:40 PM CDT for Archer County, Clay County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 18, 2002, 10:40 PM CDT (03:40 UTC)
- Expired
- Oct 18, 2002, 11:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Archer County, TX, Clay County, TX
The radar
The Altus AFB radar (KFDR), 88 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 18, 11:00 PM CDT | Thunderstorm Wind | Windthorst, TX | Large tree limbs were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 3.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 10:15 PM CDT, 25 minutes earlier.
Area forecast discussion, Oct 18, 10:15 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1015 PM CDT FRI OCT 18 2002 SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS TEXAS AND HAVE BEGUN TO MOVE INTO WESTERN NORTH TEXAS AS THE UPPER LEVEL LOW CONTINUES TO MOVE EASTWARD. GOING FORECAST LOOKS OK...JUST UPDATED TEMPS AND POPS. UPDATE WILL COME SHORTLY. MAXWELL ----------------------------- 300 PM CDT FRI OCT 18 2002 LARGE COMPLEX ACROSS CENTRAL AND NORTHERN TEXAS HAS HELPED TO CUT OFF MOISTURE INFLUX INTO AREA...KEEPING LARGE PORTION OF THE AREA DRY FOR MUCH OF THE DAY. THINK BETTER CHANCES WILL CONT TONIGHT AND TOMORROW AS UPPER WAVE MOVES OUT OF SOUTHERN ROCKIES INTO THE SOUTHERN PLAINS ALONG WITH A SFC COLD FRONT WHICH WILL MOVE THROUGH TONIGHT AND TOMORROW. AGAIN TOMORROW WILL BE TRICKY WITH RESPECT TO POPS AND TEMPS. POP-WISE THINK TOMORROW WILL SEE ANOTHER COMPLEX DEVELOP ACROSS CENTRAL TX NORTH AND NORTHEAST INTO S/SE OK AND THE ARKLATXS OUT AHEAD OF THE UPPER WAVE AND COULD SEE MORE CONCENTRATED AREA ALONG AND BEHIND FRONT ACROSS MUCH OF OKLAHOMA GRADUALLY SHIFTING SOUTH THROUGH THE AFTN. WAVE MOVES EAST INTO ARKANSAS SAT NIGHT WITH COOLER...DRIER AIR MOVING INTO AREA OVERNIGHT. THIS WILL END PRECIP DURING THE EVENING ACROSS ALL BUT FAR SE OK. WILL SALVAGE SUNDAY WITH MORE SUN AND WARMER TEMPS. ATTENTION THEN TURNS TO EXTENDED PORTION OF FORECAST WITH ANOTHER RATHER STRONG HIGH WHICH BUILDS ACROSS CENTRAL CANADA MOVES INTO CENTRAL AND SOUTHERN PLAINS LATE MON AND TUE AND THEN INFLUENCES OUR WX THRU MUCH OF THE REST OF THE WEEK. WITH EXPECTED UPSLOPE PRECIP HELPING TO MAINTAIN COLD POOL IN ABSENCE OF ANY SNOW PACK HAVE CONTINUED TO TREND TEMPS DOWN AND HAVE INTRO SOME LOW POPS STARTING ACROSS THE NORTH ON TUE AND EXTENDING THEM THROUGH MUCH OF THE REST OF THE WEEK AS COOL AIRMASS AND UPSLOPE MAINTAIN SOME HIGH RH IN AREA AND SOME WEAK SHORTWAVES MOVE THROUGH IN W/NW FLOW. FCSTID =30 OKC 59 63 43 66 / 80 70 20 0 HBR 56 63 42 68 / 70 70 20 0 SPS 60 72 46 69 / 80 60 20 10 GAG 50 57 37 66 / 70 60 10 0 PNC 52 61 40 65 / 70 60 10 0 DUA 62 67 48 67 / 90 80 40 10 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Oct 18, 11:50 AM CDT, 10 hours 50 minutes before
OKZ004>048-050>052-TXZ083>090-181700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT FRI OCT 18 2002
THIS OUTLOOK COVERS CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS.
.TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED.
DISCUSSION...
AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD
NORTHEAST...AFFECTING AREAS MAINLY SOUTH OF INTERSTATE 44...THROUGH
THE AFTERNOON. WHILE MID LEVEL INSTABILITY COULD ALLOW A COUPLE OF
STORMS TO BECOME STRONG...IT APPEARS THE THREAT FOR SEVERE
THUNDERSTORMS IS QUITE LOW...AND NO SEVERE WEATHER IS EXPECTED.
PROBABILITY TABLE...
VALID THROUGH 700 AM SAT OCT 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
AREAS OF HEAVY RAINFALL WILL BE POSSIBLE TODAY AND ESPECIALLY
OVERNIGHT.
.SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY...MAINLY
OVER WESTERN NORTH TEXAS AND PORTIONS OF SOUTHERN OKLAHOMA. SURFACE
MOISTURE WILL INCREASE OVER THE AREA ALLOWING INCREASING LOW LEVEL
INSTABILITY. A COLD FRONT WILL MOVE THROUGH THE AREA ON SATURDAY
AIDING IN THE DEVELOPMENT OF THUNDERSTORMS. ISOLATED SEVERE STORMS
WILL BE POSSIBLE. CHANCES FOR THUNDERSTORMS WILL DECREASE ACROSS THE
AREA SATURDAY NIGHT...AND NO THUNDERSTORMS ARE EXPECTED SUNDAY
THOUGH THURSDAY.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A THREAT SATURDAY AND
SATURDAY EVENING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY MORNING
15Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.